Hail, Bayfield
- When
- September 1, 11:30 AM CST
- Where
- Bayfield County, Port Wing
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.767, -91.383
Heavy rain caused roads to be water-covered. A six-foot section of road was washed out.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy rain caused roads to be water-covered. A six-foot section of road was washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 1, 2:25 AM CST, 9 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 325 AM CDT SUN SEP 1 2002 MAIN FOCUS WILL BE ON TSRA CHANCES TODAY AND MONDAY. MODELS IN OVERALL AGREEMENT...AND WILL USE A MIX OF ETA/AVN. MOSAIC OF AREA 88-DS SHOW AN MCS COVERING EXTREME EASTERN ND/NW MN ATTM. POTENT UPPER LEVEL TROF SWINGING THROUGH EASTERN ND/NW MN RESPONSIBLE FOR THIS MCS. MCS IS MOVING INTO A MORE STABLE AIR MASS PER LATEST MSAS SFC DATA. THE TROF WILL LIFT NE INTO ONTARIO TODAY. ENOUGH FORCING WITH THIS TROF...EVEN AS IT DEPARTS...TO MENTION SCATTERED TSRA OVER THE CWFA TODAY. THE EXCEPTION BEING NORTH CENTRAL WI WHICH WILL LIKELY MISS OUT ON THE MORNING CONVECTION. THIS AREA WILL SEE SOME TSRA THIS AFTERNOON WITH APPROACH OF COLD FRONT FROM THE WEST AND BULLSEYE OF UPPER LEVEL DIVERGENCE FROM 06Z ETA RUN. HAVE ACCOUNTED FOR THIS IN FORECAST PACKAGE. INITIAL COLD FRONT MAKES IT INTO NW WI WHERE IT WASHES OUT AS OVERALL SUPPORT FOR IT DIMINISHES. SECONDARY COLD FRONT APPROACHES FROM THE WEST WITH NEXT IN SERIES OF POTENT UPPER LEVEL SHORT WAVE TROFS. COLD FRONT REACHES THE RED RIVER VALLEY BY 12Z MONDAY. THE FA WILL BE IN-BETWEEN THESE FEATURES TONIGHT. THIS WILL ALLOW SKIES TO CLEAR SOMEWHAT FROM W TO E. HAVE PLACED A LOW POP IN EASTERN WI FA IN CLOSEST PROXIMITY TO THE DECAYING FRONT. THE SECOND COLD FRONT WILL BE MUCH STRONGER AS IT PASSES THROUGH THE FA ON MONDAY. AVN A BIT COOLER THAT THE ETA WITH H85 TEMPS DROPPING TO 8C IN NW MN ALONG THE INTERNATIONAL BORDER. INSTABILITY PARAMETERS POINTING TOWARD A MORE SIGNIFICANT SEVERE TSRA OUTBREAK ON MONDAY. ETA SFC BASED LIS FROM -4 TO -6C ACROSS THE FA AND SFC BASED CAPE VALUES OF 2000 TO 2500 J/KG ON A 30 KT LLJ. COLD FRONT WILL BE PASSING THROUGH RIGHT AT MAX HEATING...ESPECIALLY NW WI. SEE SWODY2 FOR MORE DETAILS. WILL BUMP UP POPS ON MONDAY TO ACCOUNT FOR THIS. WILL BLEND MOS VALUES FOR TEMPS. .DLH...NONE. GSF
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 900 AM CDT SUN SEP 1 2002 HAZARD... SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. SMALL HAIL AND HEAVY RAIN WILL BE THE MAIN THREATS. DISCUSSION... A WEAKENING COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE... WILL MOVE FROM THE DAKOTAS TO WESTERN LAKE SUPERIOR BY LATE AFTERNOON. THE RESULT WILL BE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE REGION THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM MAY DEVELOP FROM PINE CITY TO SPOONER THIS AFTERNOON...BUT MOST STORMS SHOULD NOT BECOME SEVERE ACROSS THE AREA. SPOTTER ACTIVATION... NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. .END DAP
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1155 AM CDT SUN SEP 1 2002 HAZARD... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. LARGE HAIL APPEARS TO BE THE PRIMARY SEVERE WEATHER THREAT ASSOCIATED WITH THE STORMS. DISCUSSION... A COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...WILL MOVE EASTWARD ACROSS MINNESOTA AND NORTHWESTERN WISCONSIN BY THIS EVENING. THIS SYSTEM WILL COMBINE WITH AMPLE LOW LEVEL MOISTURE... TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE MAIN SEVERE WEATHER THREAT AREA IS SOUTH OF A PARK RAPIDS...TO DULUTH TO HURLEY LINE. SPOTTER ACTIVATION... NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS POSSIBLE ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON. .END DAP
The national radar mosaic for the moment the first event began.
2 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320240, 5320239, 5320241.